Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

Christoffel functions on curves and domains


Author: Vilmos Totik
Journal: Trans. Amer. Math. Soc. 362 (2010), 2053-2087
MSC (2000): Primary 26C05, 31A99, 41A10
Published electronically: November 18, 2009
MathSciNet review: 2574887
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Asymptotics for Christoffel functions are established for measures supported on unions of smooth Jordan curves and for area-like measures on unions of smooth Jordan domains. For example, in the former case $ n$ times the $ n$-th Christoffel function tends to the Radon-Nikodym derivative of the measure with respect to the equilibrium distribution of the support of the measure.


References [Enhancements On Off] (What's this?)

  • 1. T. Carleman, Über die Approximation analytischer Funktionen durch lineare Aggregate von vorgegebenen Potenzen, Ark. Mat. Astr. Fys., 17(1923), 215-244.
  • 2. Lennart Carleson, Selected problems on exceptional sets, Van Nostrand Mathematical Studies, No. 13, D. Van Nostrand Co., Inc., Princeton, N.J.-Toronto, Ont.-London, 1967. MR 0225986
  • 3. Wilhelm Blaschke, Kreis und Kugel, Walter de Gruyter & Co., Berlin, 1956 (German). 2te Aufl. MR 0077958
  • 4. M. Findley, Universality for regular measures satisfying Szegő's condition locally, J. Approx. Theory, 155, 136-154.
  • 5. G. Freud, Orthogonal Polynomials, Pergamon Press, Oxford, 1971.
  • 6. Leonid Golinskii, The Christoffel function for orthogonal polynomials on a circular arc, J. Approx. Theory 101 (1999), no. 2, 165–174. MR 1726450, 10.1006/jath.1999.3353
  • 7. G. Golub, B. Gustafsson, P. Milanfar, M. Putinar and J. Varah, Shape reconstruction from moments: theory, algorithms and applications, SPIE Proceedings, Vol. 4116(2000), Advanced Signal Processing, Algorithms, Architecture and Implementations X (Franklin T. Luk, ed.), 406-416.
  • 8. Ulf Grenander and Gabor Szegö, Toeplitz forms and their applications, California Monographs in Mathematical Sciences, University of California Press, Berkeley-Los Angeles, 1958. MR 0094840
  • 9. Björn Gustafsson, Chiyu He, Peyman Milanfar, and Mihai Putinar, Reconstructing planar domains from their moments, Inverse Problems 16 (2000), no. 4, 1053–1070. MR 1776483, 10.1088/0266-5611/16/4/312
  • 10. Björn Gustafsson, Mihai Putinar, Edward B. Saff, and Nikos Stylianopoulos, Les polynômes orthogonaux de Bergman sur un archipel, C. R. Math. Acad. Sci. Paris 346 (2008), no. 9-10, 499–502 (French, with English and French summaries). MR 2412785, 10.1016/j.crma.2008.03.001
  • 11. B. Gustafsson, M. Putinar, E. B. Saff and N. Stylianopoulos, Bergman polynomials on an archipalego: estimates, zeros and shape reconstruction (manuscript, arXiv0811.1715v1).
  • 12. K. G. Ivanov and V. Totik, Fast decreasing polynomials, Constr. Approx. 6 (1990), no. 1, 1–20. MR 1027506, 10.1007/BF01891406
  • 13. A. N. Kolmogorov, Stationary sequences in Hilbert spaces, Bull. Moscow State Univ., 2(1941), 1-40 (in Russian).
  • 14. M. Krein, On a generalization of some investigations of G. Szegö, V. Smirnoff and A. Kolmogoroff, C. R. (Doklady) Acad. Sci. URSS (N.S.) 46 (1945), 91–94. MR 0013457
  • 15. A. L. Levin, E. B. Saff, and N. S. Stylianopoulos, Zero distribution of Bergman orthogonal polynomials for certain planar domains, Constr. Approx. 19 (2003), no. 3, 411–435. MR 1979059, 10.1007/s00365-002-0519-9
  • 16. D. S. Lubinsky, A new approach to universality limits involving orthogonal polynomials, Annals of Mathematics (to appear).
  • 17. Attila Máté and Paul G. Nevai, Bernstein’s inequality in 𝐿^{𝑝} for 0<𝑝<1 and (𝐶,1) bounds for orthogonal polynomials, Ann. of Math. (2) 111 (1980), no. 1, 145–154. MR 558399, 10.2307/1971219
  • 18. Attila Máté, Paul Nevai, and Vilmos Totik, Szegő’s extremum problem on the unit circle, Ann. of Math. (2) 134 (1991), no. 2, 433–453. MR 1127481, 10.2307/2944352
  • 19. Erwin Miña-Díaz, Edward B. Saff, and Nikos S. Stylianopoulos, Zero distributions for polynomials orthogonal with weights over certain planar regions, Comput. Methods Funct. Theory 5 (2005), no. 1, 185–221. MR 2174353, 10.1007/BF03321094
  • 20. Béla Nagy and Vilmos Totik, Sharpening of Hilbert’s lemniscate theorem, J. Anal. Math. 96 (2005), 191–223. MR 2177185, 10.1007/BF02787828
  • 21. Paul Nevai, Géza Freud, orthogonal polynomials and Christoffel functions. A case study, J. Approx. Theory 48 (1986), no. 1, 167. MR 862231, 10.1016/0021-9045(86)90016-X
  • 22. Rolf Nevanlinna, Analytic functions, Translated from the second German edition by Phillip Emig. Die Grundlehren der mathematischen Wissenschaften, Band 162, Springer-Verlag, New York-Berlin, 1970. MR 0279280
  • 23. L. A. Pastur, Spectral and probabilistic aspects of matrix models, Algebraic and geometric methods in mathematical physics (Kaciveli, 1993), Math. Phys. Stud., vol. 19, Kluwer Acad. Publ., Dordrecht, 1996, pp. 207–242. MR 1385683
  • 24. Ch. Pommerenke, On the derivative of a polynomial, Michigan Math. J 6 (1959), 373–375. MR 0109208
  • 25. Ch. Pommerenke, Boundary behaviour of conformal maps, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 299, Springer-Verlag, Berlin, 1992. MR 1217706
  • 26. Thomas Ransford, Potential theory in the complex plane, London Mathematical Society Student Texts, vol. 28, Cambridge University Press, Cambridge, 1995. MR 1334766
  • 27. F. Riesz and M. Riesz, Über die Randwerte einer analytischen Funktion, Quatrieme Congrés de Math. Scand., 1916.
  • 28. Edward B. Saff and Vilmos Totik, Logarithmic potentials with external fields, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 316, Springer-Verlag, Berlin, 1997. Appendix B by Thomas Bloom. MR 1485778
  • 29. Barry Simon, Weak convergence of CD kernels and applications, Duke Math. J. 146 (2009), no. 2, 305–330. MR 2477763, 10.1215/00127094-2008-067
  • 30. B. Simon, The Christoffel-Darboux kernel, ``Perspectives in PDE, Harmonic Analysis and Applications'' in honor of V.G. Maz'ya's 70th birthday, to be published in Proceedings of Symposia in Pure Mathematics
  • 31. Barry Simon, Two extensions of Lubinsky’s universality theorem, J. Anal. Math. 105 (2008), 345–362. MR 2438429, 10.1007/s11854-008-0039-z
  • 32. Barry Simon, Orthogonal polynomials on the unit circle. Part 1, American Mathematical Society Colloquium Publications, vol. 54, American Mathematical Society, Providence, RI, 2005. Classical theory. MR 2105088
  • 33. Herbert Stahl and Vilmos Totik, General orthogonal polynomials, Encyclopedia of Mathematics and its Applications, vol. 43, Cambridge University Press, Cambridge, 1992. MR 1163828
  • 34. G. Szegő, Orthogonal Polynomials, Coll. Publ., XXIII, Amer. Math. Soc., Providence, 1975.
  • 35. G. Szegő, Collected Papers, ed. R. Askey, Birkhaüser, Boston-Basel-Stuttgart, 1982.
  • 36. Vilmos Totik, Asymptotics for Christoffel functions for general measures on the real line, J. Anal. Math. 81 (2000), 283–303. MR 1785285, 10.1007/BF02788993
  • 37. Vilmos Totik, Polynomial inverse images and polynomial inequalities, Acta Math. 187 (2001), no. 1, 139–160. MR 1864632, 10.1007/BF02392833
  • 38. V. Totik, Universality and fine zero spacing on general sets, Arkiv för Math., doi:10.1007/s11512-008-0071-3 (to appear)
  • 39. J. L. Walsh, Interpolation and approximation by rational functions in the complex domain, Third edition. American Mathematical Society Colloquium Publications, Vol. XX, American Mathematical Society, Providence, R.I., 1960. MR 0218587
  • 40. A. Zygmund, Trigonometric series. 2nd ed. Vols. I, II, Cambridge University Press, New York, 1959. MR 0107776

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 26C05, 31A99, 41A10

Retrieve articles in all journals with MSC (2000): 26C05, 31A99, 41A10


Additional Information

Vilmos Totik
Affiliation: Bolyai Institute, Analysis Research Group of the Hungarian Academy os Sciences, University of Szeged, Szeged, Aradi v. tere 1, 6720, Hungary – and – Department of Mathematics, University of South Florida, 4202 E. Fowler Avenue, PHY 114, Tampa, Florida 33620-5700
Email: totik@math.usf.edu

DOI: http://dx.doi.org/10.1090/S0002-9947-09-05059-4
Received by editor(s): April 7, 2008
Published electronically: November 18, 2009
Additional Notes: The author was supported by NSF DMS 0700471
Article copyright: © Copyright 2009 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.